Saturday, 19 January 2019

I blame the medication

Waiting for spring


So last week I started another medication. I am the personal cause of the medicine shortage, never mind Brexit. My cancer treatment has begun. I’ve to take this treatment to shrink the tumour so that the surgery can be minimalised and safer for me. Hormone treatments like tamoxifen or aromatise inhibitors are now seen as effective for oestrogen sensitive tumours as several months of chemotherapy and I’m grateful for that. My fragile state could be tipped over by a toxic chemo combination. 
I’ve been on these drugs before and stopped them because of side effects but that’s not an option this time i know. 
I’m now on exemestane which has the best side effect profile of all. With this drug the common side effects are « only »: aching or pain in joints and/or muscles, menopausal symptomes, low mood/depression, difficulty sleeping, fatigue and osteoporosis. There is a list of less common ones but I can’t even face writing them down. I wrote about tamoxifen before and it’s my most read blog so I know I’m not alone in my battle with these drugs. I’m not sharing this to seek sympathy, although if I dose off when I’m speaking to you I will seek understanding! I’m sharing it to remind myself that this particular journey won’t be easy and I need to allow for that. 
And it’s also to help you understand how it is for so many women on these treatments. These effects are life changing for many and yet they’re expected to wear a pink ribbon and smile or even run or walk marathons-wearing pink of course. We must all wear a brave breast cancer survivor uniform, get back to work, bring up our families, care for our vulnerable and workout of course. I might just design a T-shirt with « this is shit » on it, in pink of course. I suspect it would be popular. 
Of course I’m also trying to get more mobile and I managed this week to get to the pool. After 4 sessions at hydrotherapy I’m feeling stronger than I was. At least that’s progress. 
But I’m on two medications that can cause weight gain now and, yes, my time at the pool is a personal marathon but it’s not going to counteract my cheese habit. So I’m currently on the search for a diet that includes blue cheese, Christmas cake and a nice dry Sauvignon blanc. If I find it I I will let you know.I take it as a personal outrage that even with a fourth diagnosis of cancer I’m not thin. Or even thinner- I would settle for that. But I’m using it as an excuse to shop which I blame the medication for too.

Welcome to my life. Time for a lie down. 

3 comments:

  1. You poor ole thing Audrey - it is utterly crap that you have to go through this again. I just read Nancy Stordahl's blog on the pressure to be the perfect cancer patient and your post is a great companion to it. Someone left a comment on Nancy's post about the "ordinary" every-day one foot in front of the other patient as being the ones most deserving of our admiration and thinking of you I couldn't agree more.

    ReplyDelete
  2. Yes it’s the day to day marathons that take their toll. It really helps to know you’re not alone. Thanks for your support. Xx

    ReplyDelete
  3. Hi Audrey,
    I agree with Marie - it's utterly crap you have to go through this again. But we do what we must, right? I hope the side effects on exemestane aren't too horrible. I know my situation is different from yours, but I've been on it for over five years now. I have done better on it than on anastrozole. Still struggling with a few side effects, but doing better. I like your t-shirt design idea. I suspect it would be popular too. My best to you.

    ReplyDelete